Life-threatening, preventable hyperkalemia in a nursing home resident: Case report and literature review

Thiruvinvamalai S. Dharmarajan, Tuan Nguyen, Robin O. Russell

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

A 70-year-old male nursing home resident, hospitalized for weakness and lethargy, was found to have life-threatening hyperkalemia. Concomitant use of potassium chloride, spironolactone, and propranolol appeared the likely offending agents. Hyperkalemia is common in the elderly, resulting from a combination of potassium homeostasis disorders, disease processes and certain medications. In particular, older adults in the nursing home on spironolactone and potassium replacement preparations should have serum potassium monitored frequently, particularly in the presence of renal insufficiency and diabetes. Also included is a review of literature illustrating alterations in potassium regulation in older adults and a suggested approach to potassium-related disorders in the nursing home setting.

Original languageEnglish (US)
Pages (from-to)400-405
Number of pages6
JournalJournal of the American Medical Directors Association
Volume6
Issue number6
DOIs
StatePublished - Nov 2005
Externally publishedYes

Fingerprint

Hyperkalemia
Nursing Homes
Potassium
Spironolactone
Lethargy
Potassium Chloride
Propranolol
Renal Insufficiency
Homeostasis
Serum

Keywords

  • Drug-induced
  • Hyperkalemia
  • Long-term care
  • Spironolactone

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Life-threatening, preventable hyperkalemia in a nursing home resident : Case report and literature review. / Dharmarajan, Thiruvinvamalai S.; Nguyen, Tuan; Russell, Robin O.

In: Journal of the American Medical Directors Association, Vol. 6, No. 6, 11.2005, p. 400-405.

Research output: Contribution to journalArticle

@article{bb650dd0e6314465bec276f92df0f378,
title = "Life-threatening, preventable hyperkalemia in a nursing home resident: Case report and literature review",
abstract = "A 70-year-old male nursing home resident, hospitalized for weakness and lethargy, was found to have life-threatening hyperkalemia. Concomitant use of potassium chloride, spironolactone, and propranolol appeared the likely offending agents. Hyperkalemia is common in the elderly, resulting from a combination of potassium homeostasis disorders, disease processes and certain medications. In particular, older adults in the nursing home on spironolactone and potassium replacement preparations should have serum potassium monitored frequently, particularly in the presence of renal insufficiency and diabetes. Also included is a review of literature illustrating alterations in potassium regulation in older adults and a suggested approach to potassium-related disorders in the nursing home setting.",
keywords = "Drug-induced, Hyperkalemia, Long-term care, Spironolactone",
author = "Dharmarajan, {Thiruvinvamalai S.} and Tuan Nguyen and Russell, {Robin O.}",
year = "2005",
month = "11",
doi = "10.1016/j.jamda.2005.07.006",
language = "English (US)",
volume = "6",
pages = "400--405",
journal = "Journal of the American Medical Directors Association",
issn = "1525-8610",
publisher = "Elsevier Inc.",
number = "6",

}

TY - JOUR

T1 - Life-threatening, preventable hyperkalemia in a nursing home resident

T2 - Case report and literature review

AU - Dharmarajan, Thiruvinvamalai S.

AU - Nguyen, Tuan

AU - Russell, Robin O.

PY - 2005/11

Y1 - 2005/11

N2 - A 70-year-old male nursing home resident, hospitalized for weakness and lethargy, was found to have life-threatening hyperkalemia. Concomitant use of potassium chloride, spironolactone, and propranolol appeared the likely offending agents. Hyperkalemia is common in the elderly, resulting from a combination of potassium homeostasis disorders, disease processes and certain medications. In particular, older adults in the nursing home on spironolactone and potassium replacement preparations should have serum potassium monitored frequently, particularly in the presence of renal insufficiency and diabetes. Also included is a review of literature illustrating alterations in potassium regulation in older adults and a suggested approach to potassium-related disorders in the nursing home setting.

AB - A 70-year-old male nursing home resident, hospitalized for weakness and lethargy, was found to have life-threatening hyperkalemia. Concomitant use of potassium chloride, spironolactone, and propranolol appeared the likely offending agents. Hyperkalemia is common in the elderly, resulting from a combination of potassium homeostasis disorders, disease processes and certain medications. In particular, older adults in the nursing home on spironolactone and potassium replacement preparations should have serum potassium monitored frequently, particularly in the presence of renal insufficiency and diabetes. Also included is a review of literature illustrating alterations in potassium regulation in older adults and a suggested approach to potassium-related disorders in the nursing home setting.

KW - Drug-induced

KW - Hyperkalemia

KW - Long-term care

KW - Spironolactone

UR - http://www.scopus.com/inward/record.url?scp=28744437926&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=28744437926&partnerID=8YFLogxK

U2 - 10.1016/j.jamda.2005.07.006

DO - 10.1016/j.jamda.2005.07.006

M3 - Article

C2 - 16286062

AN - SCOPUS:28744437926

VL - 6

SP - 400

EP - 405

JO - Journal of the American Medical Directors Association

JF - Journal of the American Medical Directors Association

SN - 1525-8610

IS - 6

ER -